Getting to Know the Signs of Heroin Use
How to Point Out the Signs of Heroin Use
The opioid substance, heroin, has taken the lives of too many. This drug is highly addictive due to the feelings of euphoria it brings to those who use it. To someone who has no knowledge of the effects opiates have on the body, the physical signs of heroin use may be hard to point out. It's important to note that heroin is a serious drug to abuse that can lead to multiple health risks for those who abuse it. Those who have an addiction to any opiate substance, especially heroin, should seek inpatient rehabilitation at a drug treatment facility as soon as possible.
How Does Heroin Affect the Body?
Heroin has a tendency to enter your system at a fast rate and converts into a morphine-like substance. Once heroin or opioid substances enter your system, they attach themselves onto the brain's pain receptors, and create feelings of pure euphoria and relaxation. These pain receptors are located in the brain stem, so functions such as respiration, blood pressure regulation, and heart rate are negatively affected when opioids become present. Because of these pleasant feelings and extreme relief of pain, these substances are heavily addictive. Heroin can enter the body by snorting, smoking, or injecting.
The Physical Signs of Heroin Use
It might be difficult for others to spot signs of heroin use if they aren't aware of what exactly to look for. One of the most common signs of heroin use is the sleepy, overly relaxed state someone who has just taken heroin experiences. Those who use heroin can zone-out and feel like their surroundings have slowed down. Checking the pupils can indicate drug usage as well, since the pupils become very small after heroin use.
Common signs of opiate use also include:
- Flushing of skin
- Dry mouth
- Confused or disoriented state
- Falling in-and-out of sleep constantly or "nodding out"
- Small pupils
- Track marks on arms (from injecting)
- Slurred speech
- Slower respiration
Signs of heroin use aren't always easy to stop immediately. Some health risks occur with repeated opiate use, such as:
- Constant constipation
- Memory loss
- Cardiac issues
- Respiratory issues
Signs of opiate use are not always physical. Additionally, psychological issues may arise, especially when usage is abruptly stopped. Because of the severity of opiate withdrawal symptoms, anyone who is thinking about stopping heroin or opiate substances must seek professional help at a drug treatment facility that offers supervision during detox 24/7. Because these substances affect parts of the brain associated with pain receptors, the transition to recovery can be painful and extremely uncomfortable. Intense symptoms may occur, and can result in death if not treated properly. Depression, aggression, anxiety, hallucinations, and even suicidal ideation are very possible during this time.
Other Programs for Drug Addiction Treatment
Even once a patient has finished an inpatient treatment program, the psychological effects from heroin and opiate withdrawal can remain for a long time. Drug rehabs provide recovering addicts with tools necessary to overcome their addictions and carry out their goals of living drug-free lives. Recovery is going to require consistent effort on behalf of the addict, so understanding how to manage the feelings that come along with drug addiction therapy is an important tool.
Once medical detox and inpatient rehab are completed, outpatient programs including: individual and group counseling, family counseling, relapse prevention, and other therapy based on holistic approaches are available as well. For more information on the signs of heroin use, the medical detox process, or our other drug addiction treatment programs, contact Drug Treatment Centers Green Bay today at (920) 227-1500.